Health Canada has issued a public advisory about illegal “copycat” edible cannabis products, warning parents that they can cause serious harm to children if accidently consumed.
These illegal products include “cereal and snack foods such as chips, cheese puffs, cookies, chocolate bars, and a variety of popular candies in colorful packaging” which “contain high amounts of THC that increases the risk of experiencing adverse effects of poisoning,” Health Canada said in an advisory issued on Wednesday. “Parents and children may not be able to recognize these products as anything other than their favourite brands of candy or snack foods.”
Health Canada’s website lists several “copycat” cannabis products with photos that mimic familiar snack brands such as Starburst, Doritos and Oreos.
According to the health agency, several cases of children being hospitalized, particularly after consuming products that are illegal and unregulated, have been reported.
The health agency warns that accidental ingestion of cannabis puts children, young people and pets at risk of serious harm.
Health Canada stated that hospitals have seen an increase in visits to the emergency room and poison centres have seen an increase in calls about children eating unregulated cannabis edibles.
“Poisonings can be life-threatening, sometimes resulting in coma, being put on a ventilator, or in rare cases, even death,” the notice from Health Canada reads.
Although no fatal cases have been reported in Canada, the government says it is aware of cases from other parts of the world where children have died from cannabis poisoning.
Illegal cannabis product packaging sometimes looks like popular brands of candies or other snacks, however, legal cannabis products are in plain packaging to reduce their appeal to children, Health Canada says.
Legal cannabis product packaging also comes with a health warning and child-resistant packaging to prevent children from being able to open the product, according to the health agency.
Symptoms to watch for if a child has ingested cannabis can include: chest pain, rapid heartbeat, nausea, vomiting, slowed and ineffective breathing (respiratory depression), severe anxiety and several others.
If someone is having a serious medical emergency related to a cannabis product, call 911, or contact your regional poison center, the health agency says.
For tips on how to recognize a legal cannabis product or for more information about cannabis products in Canada, visit Health Canada’s website.
Reporting for this story was paid for through The Afghan Journalists in Residence Project funded by Meta.